Am Fam Physician. 2003;67(12):online-only-
to the editor: A 40-year-old man was admitted to the hospital with the gradual onset of nausea, vomiting, dizziness, and weakness progressively becoming worse over several months. The patient also reported anorexia and disequilibrium, with falls resulting in extensive bruising. The patient’s wife reported slowing of his speech, and witnessed two seizures, 10 and five days before admission, with tonic clonic activity and unresponsiveness.
His medical history was remarkable for hypertension diagnosed 12 months before for which he was taking lisinopril/hydrochlorothiazide, 20/25 mg daily. Social history was significant for 10 years of alcohol abuse with reported minimal intake over the last six months following a stay at a rehabilitation center. Physical examination revealed hypotension with a blood pressure of 84/54 mm Hg, normal neurologic examination with the exception of slowed mentation, generalized weakness, and several large bruises on the neck, arm, and back caused by falls. Stigmata of alcoholic disease such as spider nevi, palmar erythema, and ascites were absent.
Laboratory findings were significant: sodium, 100 mEq per L (100 mmol per L; normal range: 137 to 143 mEq per L [137 to 143 mmol per L]); potassium, 2.4 mEq per L (2.4 mmol per L; normal range: 3.6 to 5.5 mEq per L [3.6 to 5.5 mmol per L]). Serum osmolality was reduced at 208 mOsm per kg of water (normal range: 285 to 295 mOsm per kg of water), cortisol level was high at 26.6 ug per dL (733.84 nmol per L; normal range: 3.1 to 22.4 ug per dL [85.52 to 617.97 nmol per L]); and urine was dilute with a specific gravity of 1.010 but low urinary sodium at less than 10 mEq per L (10 mmol per L). Thyroid-stimulating hormone levels were within normal limits. An electrocardiogram EKG showed normal sinus rhythm with a prolonged corrected QT interval (QTc) of 608. Computed tomography imaging of the head and chest performed after the patient was stabilized was unremarkable.
The patient was admitted to the intensive care unit for monitoring and received normal saline with thiamine, folate, magnesium and potassium supplementation to cautiously correct electrolyte abnormalities. The diuretic was discontinued. During a five-day hospital stay, the patient demonstrated improved cognition and strength. Follow-up, outpatient electrolyte monitoring revealed continued resolution of the hyponatremia.
Hyponatremia associated with low plasma osmolality and decreased extracellular fluid volume can be caused by diuretic therapy and vomiting. Additional causes of hyponatremia include syndrome of inappropriate antidiuretic hormone (SIADH), Addison’s disease, hypothyroidism, polydipsia, and medications including selective serotonin reuptake inhibitors. In the absence of other causes, this patient’s profound hyponatremia is believed to be a result of diuretic therapy. Thiazide diuretics work at the site of the distal tubule by inhibiting uptake of sodium and chloride. While cases of thiazide-induced hyponatremia are well documented, this severity of hyponatremia is unusual.
Antihypertensive therapy choice is a chief concern for family physicians. First-line therapy in patients who are hypertensive is frequently a diuretic or beta blocker.1 Family physicians must be aware of the potential for thiazide diuretics to induce hyponatremia.